|Unusual Drug Combinations
Dec 16, 2003
I am a 56 yr old GWM with HIV for 20 years. Current CD4=400+/-, VL=5000+/. Highs were CD4=1200/VL=300,000 about 10 yr ago. Traumatic spleenectomy 30+ yr ago skews results. Orig treatment 10 yrs ago = Hydroxy/ddI. Discontinued due to neuropathy & limited effects. Kaletra+viracept tried but too many side effects (heart palps). Have emphysema and Irrit-Bowel-Synd both causing other non-HIV (age) related med probs, esp. weight loss (35#/3 yrs). Current meds=Combivir & Viread. Work well but numbers plateaued. Ziagen tried w/no probs but stopped taking & Dr. concerned about restart. Sustiva recommended but possible phsych. side-effects keep me from trying due to family/home problems (caregiver for HIV partner who has mental health/durg/alcohol probs) and am only breadwinner. Waiting on drug-res test. Would like to add another simple drug, such as viramune or viracept along w/current Viread & combivir. Please discuss ramifications since this is not usual combination.
| Response from Dr. Young
Thank you for your post and question.
You've raised some important questions. You have indeed been on some unconventional treatments over the years, but with a careful look at your history and responses, I think that it should be possible to figure out the best next step.
First is the issue that your viral load has not reached undetectable levels on your current treatment regimen-- you've not stated what your current viral load is, but no matter what, I would be waiting to see what your resistance test says before making any predictions about what the next regimen should be. It's clear that you likely have some degree of resistance to ddI (with the ddI-associated resistance mutation at codon 74), given that the past ddI/HU regimen did not suppress your virus.
Kaletra/nelfinavir might not have caused any resistance, given your short experience on the medications, and the fact that we rarely see resistance mutations emerge on this type of regimen (or so we think).
Now to your current regimen of Combivir/tenofovir-- this triple regimen has not been well studied, though your lack of full suppression implies to me that you might have new resistance related to these medications. As such, knowing what pattern of resistance you have (a phenotypic test might be helpful here, and is what I would order if you were my patient) will help guide the next decision.
Overall, as I see it, you likely have some very good options-- you've never taken any of the non-nukes and have limited experience with protease inhibitors. A new regimen could combine your best nuke options with either a non-nuke or a (probably boosted) protease inhibitor.
As for the non-nukes, you've expressed concern about the side effects of efavirenz (Sustiva)-- I'm not sure if the "concern" is sufficient reason not to try a potent, and very well tolerated medication. In my hands (and my patients), the psychological side effects of efavirenz are very mild and usually short lived, if they occur at all. A recent study from the AIDS Clinical Trials Group shows us that after about a month, there's no psychological difference between efavirenz and a placebo-- this tells me that these events are generally speaking, not too bad. All that said, given the likelihood of having nuke resistance in your virus, I wouldn't be too excited about partnering efavirenz (or another non-nuke, like nevirapine) with 2 nukes, because the entire non-nuke class is relatively fragile, from a resistance standpoint, and needs fully potent nuke partners for optimal success.
This leads us to the protease inhibitor options-- using a boosted protease inhibitor combo might be a more safe way to proceed, given the above; we have a number of newer options-- including Kaletra, but now also two new PIs- atazanavir (Reyetaz) and fosamprenavir (Lexiva) that offer lower pill counts and for some patients, an even better tolerated option-- options for either unboosted or ritonavir (Norvir)-boosted regimens. Having better tolerated options might be of significance to you, given your other medical conditions.
Be aware that the maker of Norvir, Abbott Laboratories, has seen it fit to raise the price of this essential medication 400% in the past month. If you pay for your medications directly, these costs should be borne in mind in selecting your PI options, lest you have sticker shock. Indeed, this is very likely the rationale behind the price increase.
All that said, let us know what your resistance tests show--. Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Unprotected Anal Sex Without Ejaculation How Long Does It Take To Test Positive For AIDS
- Are Red Spots An Early Sign Of HIV?
- Does HIV Cause Flaky Skin?
- Is Fever A Symptom Of Acute HIV Infection?
- Is Itchy Testicles A Symptom Of Acute HIV Infection?
- Burning Red Spots After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.